Tennessee, 2024Tornadoes and Hail in Tennessee, May 26 to 27, 2024
May 26 to 27, 2024 · NWS MEG · 21 events in 11 counties and zones
A shortwave trough pushed into the Mid-South during the early morning hours. A very moist and unstable air mass provided plenty of fuel for the trough to initiate convection.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $284,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough pushed into the Mid-South during the early morning hours. A very moist and unstable air mass provided plenty of fuel for the trough to initiate convection. The atmosphere harnessed steep mid-level lapse rates, plentiful instability, around 50 kts of effective shear. and decent helicity. This type of atmosphere supported all weather hazards. Recent heavy rainfall events also heightened a flood threat. The severe threat continued into the next day as a line of storms rolled through just after midnight into the next day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 26, 5:24 AM CST, 1 hour 11 minutes earlier.
Area forecast discussion, May 26, 5:24 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
624 AM CDT Sun May 26 2024
...New AVIATION...
.SYNOPSIS...
Issued at 316 AM CDT Sun May 26 2024
Severe weather is possible tonight with damaging winds, large hail,
a few tornadoes, and heavy rainfall are all possible. The most
likely timing for this event is 9 PM tonight to 5 AM Monday.
After storms exit the region Monday morning, warm and dry
conditions are expected. Afternoon thunderstorms are possible each
day until the next chance of widespread rain later this week.
&&
.DISCUSSION...
(Today through Saturday)
Issued at 316 AM CDT Sun May 26 2024
A shortwave trough is currently over western Arkansas as of 215 AM.
This shortwave will push east in the coming hours and bring a few
strong to severe thunderstorms to the northern tier of counties of
our County Warning Area (CWA). A very moist and unstable air mass
will allow plenty of storm fuel for the trough to initiate
convection very soon. Latest mesoanalysis depicts steep mid-level
lapse rates (7-8 C/km), 2000-3000 J/kg of MLCAPE, 40-50 kts of
effective shear, and 150-200 m^2/s^2 of 0-1km of SRH. This type of
atmosphere has all weather hazards on the table. As the shortwave
pushes east, it will be interesting to see where the remnant outflow
boundaries will set up.
The outflow boundaries may result in some afternoon isolated
convection, but confidence is low in afternoon convection. It
appears some weak shortwave ridging resides behind this shortwave
which should keep updrafts to a minimum. The ridging also means
clearing skies allowing ample atmospheric recovery and enhancement to
surface based instability. During this potential down time, the
pressure gradient will begin to tighten as the low and associated
cold front approach. Breezy and gusty conditions can be expected in
northeast Arkansas, the Missouri Bootheel, and northwest Tennessee.
Winds for this area will increase to around 20 mph with gusts up to
35 mph this afternoon.
Later this evening a line of storms along a cold front will bring
severe weather chances back to the area. Once again all hazards are
on the table. Recent CAM runs show this line breaking into a few
broken line segments. As with a linear storm mode, damaging winds
are the primary threat. MLCAPE values and mid-level lapse rates are
a bit concerning on deterministic soundings with 3000-3500 J/kg and
8-8.5 C/km respectively. The tornado threat really seems to ramp up
after dark as 0-1km SRH values exceed 200m^2/s^2 in our northern
most portion of the CWA, where an Enhanced Risk for severe weather
is in effect. Please have your severe weather plan in place,
multiple ways to receive warnings, and a way for a warning to wake
you up when you are sleeping. Most likely timing for this round
appears to 9 PM tonight until 5 AM tomorrow morning as this line of
storms tracks southeast.
In addition to the severe weather threat, a Flood Watch is in place
until 7 AM Monday morning. The Mid-South has seen several rounds of
rain over the last several days and PWs are looking to hang around
1.5-1.75". Very saturated soils will not be able to absorb quick
rainfall rates or any training storms. West Tennessee, northeast
Arkansas, and the Missouri Bootheel will see the most rain today
around 1-2" after the rounds of rain today. Locally higher amounts
are possible.
After the line of storms pushes out of the Mid-South, Memorial Day
should be pleasant. A few diurnally driven thunderstorms are
possible, but mostly dry conditions are expected. High pressure will
slowly slide in to encompass the region. A ~1020mb high will
encompass the region by Tuesday morning and will slowly be pushed
out by our next chance of widespread rain late week. Diurnally
driven, pop-up thunderstorms are possible each day, but nothing
widespread or severe is expected at this time.
DNM
&&
.AVIATION...
(12Z TAFS)
Issued at 614 AM CDT Sun May 26 2024
Current area of thunderstorms will continue to move across extreme
northern sections of the Mid-South this morning and should remain
north of all TAF sites. Some additional thunderstorms may develop
later this morning into this afternoon but confidence is too low
to mention in TAFs. Line of thunderstorms is expected to move
through the region from northwest to southeast tonight. MVFR
ceilings are possible in the vicinity of thunderstorms. Most of
this activity should exit the region by the end of the forecast
period. Winds will be mainly from the south at 10 to 15 knots with
higher gusts. Some low level wind shear is possible tonight. Winds
will shift to the southwest behind the thunderstorms overnight.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Monday morning for ARZ009-018-026>028-035-
036-048.
MO...Flood Watch through Monday morning for MOZ113-115.
MS...None.
TN...Flood Watch through Monday morning for TNZ001>004-019>022-
048>055-088>092.
&&
PUBLIC FORECAST...DNM
AVIATION...ARSIn the hours before
Special weather statement, May 26, 3:07 AM CST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
407 AM CDT Sun May 26 2024
TNZ048-049-088-260930-
Tipton TN-Lauderdale TN-Shelby TN-
407 AM CDT Sun May 26 2024
...A STRONG THUNDERSTORM WILL IMPACT TIPTON...CENTRAL LAUDERDALE AND
NORTH CENTRAL SHELBY COUNTIES THROUGH 430 AM CDT...
At 407 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dixonville, or near Millington, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Millington, Covington, Ripley, Munford, Brighton, Dixonville, Ft
Pillow, Tipton, Atoka, Henning, Gilt Edge, Burlison, Garland, Egypt,
Quito, Luckett, Idaville, Beaver, Randolph, and Sloanville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3569 8945 3568 8945 3568 8947 3560 8947
3529 8986 3541 9003 3552 8993 3551 8992
3552 8991 3555 8991 3584 8965
TIME...MOT...LOC 0907Z 220DEG 42KT 3542 8989
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DNMSpecial weather statement, May 26, 4:36 AM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
536 AM CDT Sun May 26 2024
TNZ001-002-261100-
Lake TN-Obion TN-
536 AM CDT Sun May 26 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OBION AND
NORTHEASTERN LAKE COUNTIES THROUGH 600 AM CDT...
At 536 AM CDT, Doppler radar was tracking a strong thunderstorm near
Reelfoot Lake State Park, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Union City, Fulton, Reelfoot Lake State Park, Tiptonville, South
Fulton, Troy, Clayton, Hornbeak, Woodland Mills, Samburg, Wright,
Roneys Store, Blue Bank, Proctor City, Jacksonville, Fremont, Spout
Springs, Walnut Log, Old Fremont, and Gibbs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 AM CDT for west
Tennessee.
&&
LAT...LON 3650 8883 3648 8882 3647 8882 3625 8937
3641 8949 3651 8930
TIME...MOT...LOC 1036Z 233DEG 23KT 3637 8936
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DNMEvent by event
15 thunderstorm wind, 3 tornado, 2 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Lake
- When
- May 26, 6:35 AM CST to 6:50 AM CST
- Where
- Lake County, Tiptonville
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.380, -89.480
At least 25 utility poles downed in Tiptonville and surrounding. Widespread tree damage and some structural damages including a metal building lost its roof.
Thunderstorm Wind, Obion
- When
- May 26, 7:06 AM CST to 7:11 AM CST
- Where
- Obion County, 0.96 mi WSW of Union City
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.417, -89.067
Numerous homes and businesses were damaged along Reelfoot Ave. Mobile homes damaged in the Green Acres community.
Thunderstorm Wind, Obion
- When
- May 26, 7:08 AM CST to 7:13 AM CST
- Where
- Obion County, 0.69 mi N of Union City
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 36.430, -89.050
Several power poles downed in the southern portion of Union City.
Thunderstorm Wind, Weakley
- When
- May 26, 7:23 AM CST to 7:28 AM CST
- Where
- Weakley County, 0.69 mi S of Martin
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.340, -88.850
Multiple trees downed on houses in Martin.
Thunderstorm Wind, Henry
- When
- May 26, 7:32 AM CST to 7:42 AM CST
- Where
- Henry County, 2.76 mi S of Cottage Grove
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.340, -88.480
Trees and powerpoles downed across the county as the line moved across the north/northwest portion of the county.
Hail, Weakley
- When
- May 26, 7:36 AM CST to 7:41 AM CST
- Where
- Weakley County, 2.17 mi SE of Dresden
- Measured
- 1 in hail
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 36.280, -88.690
Thunderstorm Wind, Weakley
- When
- May 26, 7:36 AM CST to 7:41 AM CST
- Where
- Weakley County, Dresden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.300, -88.720
Trees down across Dresden.
Thunderstorm Wind, Henry
- When
- May 26, 7:59 AM CST to 8:04 AM CST
- Where
- Henry County, 0.96 mi SW of Henry Co Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.321, -88.393
Multiple trees down off of Jones Bend Road.
Thunderstorm Wind, Henry
- When
- May 26, 8:03 AM CST to 8:09 AM CST
- Where
- Henry County, 1.31 mi ESE of Whitlock
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Trained Spotter
- Coordinates
- 36.360, -88.330
Downed power poles along HWY 641 North of Paris.
Thunderstorm Wind, Benton
- When
- May 26, 10:25 PM CST to 10:30 PM CST
- Where
- Benton County, 1.49 mi SSW of Lick Creek
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.300, -88.030
Trees down along Licks Creek Road.
Thunderstorm Wind, Henry
- When
- May 26, 10:30 PM CST to 10:35 PM CST
- Where
- Henry County, 3.26 mi ENE of Whitlock
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 36.390, -88.297
Trees downed in the 5700 block of Old Paris Murray Rd obstructing the roadway.
Thunderstorm Wind, Benton
- When
- May 26, 10:34 PM CST to 10:39 PM CST
- Where
- Benton County, 4.11 mi NNE of Liberty
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.150, -88.080
Trees down along Prince, Cedar, and Church roads.
Thunderstorm Wind, Shelby
- When
- May 26, 11:25 PM CST to 11:30 PM CST
- Where
- Shelby County, 1.47 mi W of White Station
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.123, -89.926
Trees blown down near Poplar and Galloway in East Memphis.
Thunderstorm Wind, Fayette
- When
- May 26, 11:32 PM CST to 11:37 PM CST
- Where
- Fayette County, 0.89 mi SW of Warren
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.220, -89.460
Tree downed blocking Pearson Road.
Thunderstorm Wind, Madison
- When
- May 26, 11:40 PM CST to 11:51 PM CST
- Where
- Madison County, 1.78 mi NW of Fairview
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.790, -88.870
Several large trees downed off of Highway 45 three miles south of Humboldt.
Thunderstorm Wind, Fayette
- When
- May 26, 11:44 PM CST to 11:49 PM CST
- Where
- Fayette County, 2.36 mi ESE of Macon
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.140, -89.460
Trees down blocking the intersection of Lillard and Bobbitt Road.
Lightning, Shelby
- When
- May 26, 11:52 PM CST to 11:53 PM CST
- Where
- Shelby County, 1.34 mi ENE of (Nqa)nas Memphis Mil
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 35.289, -89.909
Lightning struck a home resulting in a house fire on Tumblebrook Cove.
Hail, Gibson
- When
- May 26, 11:54 PM CST to 11:59 PM CST
- Where
- Gibson County, 0.56 mi E of Milan
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.920, -88.760
Tornado, Madison
- When
- May 26, 11:55 PM CST to May 27, 12:04 AM CST
- Where
- Madison County, 1.18 mi SW of Uptonville to 2.91 mi WSW of Parkburg
- Rating
- EF1
- Path length
- 8.68 mi
- Path width
- 550 yd
- Continued into
- Hardeman, Tn (MEG)
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.440, -88.997
This tornado began in far southern Madison County along Sanderson Road where several trees were uprooted. The tornado continued eastward along Hailey Road where numerous trees were uprooted or snapped. The first sign of structural damage occurred to the carport of a home on Bowman Road just west of Kelly Road with more widespread and significant tree damage in the field just behind the house. Several trees were uprooted along Swink Road but almost none of the adjacent structures had any damage. Fairly widespread tree damage continued in a rural area on Lowery and Cain Roads as it moved into Chester County. The most significant damage occurred to two houses just off Highway 18, close to the Hardeman County Line. Peak winds were estimated at 95 mph. One house had partial uplift of the roof and notable loss of paneling from the second story. A second house had a tree collapse onto a garage, major uplift of a patio roof, and its chimney collapsed on the side of the house. In many places, the tree damage was sporadic |and consistent with a broad circulation. The tornado dissipated as it moved across the very northeast corner of Hardeman County and into Chester County. The tornado eventually lifted in a heavily forested area.
Tornado, Hardeman
- When
- May 27, 12:04 AM CST to 12:05 AM CST
- Where
- Hardeman County, 4.31 mi E of Teague to 4.42 mi E of Teague
- Rating
- EF1
- Path length
- 0.13 mi
- Path width
- 550 yd
- Continued into
- Chester, Tn (MEG)
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.428, -88.844
A weak tornado that caused damage in southern Madison County crossed into the extreme northeast corner of Hardeman County. The tornado knocked down some trees before traveling into Chester County.
Tornado, Chester
- When
- May 27, 12:05 AM CST to 12:07 AM CST
- Where
- Chester County, 1.33 mi WNW of Deanburg to 0.82 mi E of Deanburg
- Rating
- EF1
- Path length
- 2.12 mi
- Path width
- 550 yd
- Property damage
- $8,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.427, -88.842
A weak tornado crossed from Hardeman County into Chester County knocking down trees. The tornado eventually lifted in a heavily forested area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, May 26, 20245 deaths · 18 injured · EF3 · 28 events
- Tornadoes and Flash Flooding in Kentucky, May 26 to 27, 20242 deaths · 22 injured · $5.2 million · EF3 · 63 events
- Tornadoes and Flash Flooding in Missouri, May 26 to 28, 20242 deaths · $3.6 million · EF3 · 43 events
- Tornadoes and Hail in Arkansas, May 26, 20241 death · 2 injured · $110 million · EF3 · 30 events
- Tornadoes and Flash Flooding in Missouri, May 26, 20245 injured · $15 million · EF3 · 69 events
- Tornadoes and Damaging Winds in Kentucky, May 26 to 27, 20242 deaths · EF1 · 88 events
- Tornadoes and Flash Flood in Illinois, May 26, 20241 injured · $1.1 million · EF3 · 26 events
- Flooding in Arkansas, May 26, 20242 deaths · 2 events
- Tornado and Damaging Winds in Virginia, May 26, 20241 death · 5 injured · $414,000 · EF0 · 22 events
- Tornadoes and Hail in Illinois, May 26, 2024$10 million · EF2 · 18 events
- Tornado and Damaging Winds in Kentucky, May 26 to 27, 20241 injured · $1.6 million · EF1 · 116 events
- Tornadoes and Hail in Arkansas, May 26, 2024$1.2 million · EF2 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182424, 1182422, 1182418, 1182419, 1182421, 1182414, 1183804, 1182420, 1182423, 1182426, 1182427, 1182425, 1182428, 1182430, 1182431, 1182429, 1182417, 1182415, 1182416, 1225299, 1225300.